Iowa, 2015

Damaging Winds in Iowa, July 24 to 25, 2015

July 24 to 25, 2015 · NWS OAX · 2 events in 2 counties and zones

A cold front moved slowly southeast across eastern Nebraska and western Iowa during the day on July 24th. Ahead of the front, isolated thunderstorms developed during the early morning on the 24th as moisture returned to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved slowly southeast across eastern Nebraska and western Iowa during the day on July 24th. Ahead of the front, isolated thunderstorms developed during the early morning on the 24th as moisture returned to the region. Later in the day, extreme instability developed ahead of the front as temperatures soared into the upper 90s coupled with dew points in the mid and upper 70s. Two rounds of thunderstorms developed in association with the front. The first was in the late afternoon over east central Nebraska into southwest Iowa, and then a second round occurred as storms moved into the region from central Nebraska around midnight crossing into southwest Iowa early in the morning on the 25th. Both of these rounds produced isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 6:20 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 24, 6:20 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT FRI JUL 24 2015

.UPDATE...
ISSUED AT 715 PM CDT FRI JUL 24 2015

THUNDERSTORMS ERUPTED ALONG THE COLD FRONT WITHIN THE LAST HOUR
TAKING ADVANTAGE OF 5000-6000 J/KG OF CAPE...ALTHOUGH EFFECT SHEAR
IS WEAK AT 20-25 KNOTS. STORMS HAVE BEEN VERY QUICK TO PULSE
UP...BUT ALSO PULSE RIGHT BACK DOWN.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 320 PM CDT FRI JUL 24 2015

VERY HOT AND HUMID WEATHER WILL GIVE WAY TO CHANCES OF SHOWERS AND
THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.  SUBJECTIVE 12Z UPPER
AIR ANALYSIS INDICATES BROAD UPPER-LEVEL RIDGE OVER THE CENTRAL
US...WITH A SHORTWAVE TROUGH RIDING AROUND THE EDGE OF THE RIDGE
OVER THE WESTERN GREAT LAKES...WITH WEAK UPPER-LEVEL JET AROUND 75KT
EXTENDING FROM NV INTO ND. 850MB MOISTURE WAS ABUNDANT ACROSS THE
CENTRAL US...WITH 12-20C DEWPOINTS FROM THE MID-MO RIVER VALLEY
SOUTHWARD.  SURFACE LOW AT 20Z WAS CENTERED IN SOUTHWEST CO...WITH
SECONDARY LOW IN NORTHERN MN...AND BOUNDARY EXTENDING BETWEEN THE
TWO THROUGH NORTHWEST IA/EASTERN NEB/CENTRAL KS.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THIS EVENING AND
TONIGHT...AND AGAIN TOMORROW.  WILL LET HEAT ADVISORY RIDE AS IS
THROUGH 8PM...WITH WIDESPREAD AREA OF HEAT INDICES OF 105 OR
GREATER.  ELEVATED SHOWERS ONGOING IN CENTRAL NEB ARE MOVING INTO
MORE FAVORABLE AIRMASS OVER EASTERN NEB...BUT HAVE SHOWN SIGNS OF
WEAKENING.  SHORT-TERM CONVECTIVE-ALLOWING MODELS HAVE TENDED TO
KEEP THE CWA MAINLY PRECIP-FREE UNTIL LATER THIS EVENING...AFTER 03Z
OR EVEN 06Z...WITH THUNDERSTORMS EXPANDING OUT OF WESTERN NEB INTO
CENTRAL/EASTERN NEB AS THEY BOTH MOVE IN AND DEVELOP ALONG THE
BOUNDARY.  HINTS OF THIS ACTIVITY ARE ALREADY APPARENT...WITH
CONVECTIVE INITIATION SHOWING IN NORTHWEST KS. THAT SAID...FEW
MODELS ARE PICKING UP ON THE ELEVATED SHOWER/ISOLATED THUNDER
ACTIVITY THAT IS ONGOING. DID STILL DECREASE POPS FROM 00-
06Z...THOUGH KEPT A SLIGHT CHANCE MENTION UNTIL 03Z FOR THAT
ELEVATED SHOWERS/STORMS.  CONTINUED THE CHANCES FOR SHOWERS/STORMS
THROUGH TOMORROW NIGHT...THOUGH DID KEEP CHANCES ON THE LOWER
SIDE...AS CONFIDENCE IS ON THE LOW SIDE FOR WHERE AND WHEN
SHOWERS/STORMS WILL BE GOING.

SHOWERS/STORMS SHOULD CLEAR OUT OF THE AREA THROUGH SUNDAY
MORNING...LEAVING MAINLY FAIR WEATHER FOR AT LEAST THE AFTERNOON
HOURS AS THE SURFACE FRONT FINALLY PUSHES SOUTH OF THE AREA.
RESPITE IS SHORT-LIVED AS BOUNDARY BEGINS TO RETURN NORTHWARD
MONDAY...BRINGING A CHANCE FOR SHOWERS/STORMS AT LEAST INTO
SOUTHEAST TO CENTRAL NEB BY AROUND MONDAY MORNING AND INTO THE
AFTERNOON. TEMPERATURES ALSO WILL RETURN TO A WARMING TREND.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 320 PM CDT FRI JUL 24 2015

THINK CHANCES OF SHOWERS/STORMS ON MONDAY NIGHT WILL SKIRT THE
NORTHWESTERN CWA AT BEST...WITH FOCUS MORE LIKELY TO BE FURTHER
NORTH AT THE NOSE OF THE LOW-LEVEL JET AND CLOSER TO THE APPROACHING
UPPER-LEVEL TROUGH.  FAIRLY SUBSTANTIAL TROUGH IS PROGGED TO MOVE
ACROSS THE NORTHERN CONUS ON TUESDAY...DRAGGING A COLD FRONT THROUGH
THE PLAINS.  CURRENT PROGS ADVANCE THE FRONT MAYBE INTO NORTHEAST
NEB BY 00Z WED. IN THE WARM SECTOR AHEAD OF THE FRONT...EXPECT TEMPS
TO JUMP WELL INTO THE 90S...AND HAVE CONTINUED TO PUSH TEMPERATURES
UP TO MATCH EXPECTATIONS.  ALSO KEPT POPS OUT OF THAT WARM
SECTOR...WHICH SHOULD BE STRONGLY CAPPED ON TUESDAY...AND LIMITED
SLIGHT CHANCE POPS TO ALONG AND BEHIND THE FRONT.  CHANCES INCREASE
ACROSS THE AREA ON TUESDAY NIGHT AS THE FRONT MOVES THROUGH...WITH
SOME POPS LINGERING INTO WED MORNING.  BEHIND THE FRONT...COOLER AND
DRIER AIRMASS SPILLS INTO THE CWA TO END THE WEEK.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 720 PM CDT FRI JUL 24 2015

720 PM UPDATE...STORMS ERUPTED ALONG THE COLD FRONT JUST EAST OF
KLNK/KOMA BUT ARE MOVING EAST AWAY FROM THESE LOCATIONS. STILL
EXPECTING ADDITIONAL STORMS LATER IN THE NIGHT.

PREVIOUS DISCUSSION. TIMING OF STORMS INTO THE TAF SITES IS THE
PRIMARY PROBLEM THROUGH THE PERIOD. LOOKS LIKE STORMS COULD BE
NEAR KLNK BY 02-05Z... AND KOMA BY 03-06Z. NOT SURE IF STORMS WILL
MAKE IT ALL THE WAY NORTH TO KOFK. LINGERING SHOWERS COULD PERSIST
TILL 10-12Z. UNSURE OF ADDITIONAL CHANCES FOR STORMS BEYOND
THEN...BUT BEST CHANCES WOULD BE AT KLNK/KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

UPDATE...DEWALD
SHORT TERM...MAYES
LONG TERM...MAYES
AVIATION...DEWALD
Hazardous weather outlook, Jul 24, 3:32 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CDT FRI JUL 24 2015

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-251145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 PM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

A HEAT ADVISORY REMAINS IN EFFECT THROUGH THE EARLY EVENING HOURS
WITH HEAT INDICES VALUES RANGING FROM 105 TO 115 DEGREES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS WELL AS
SATURDAY OVER THE OUTLOOK AREA.

STORMS MAINLY ALONG AND SOUTH OF INTERSTATE 80 MAY APPROACH OR
BECOME SEVERE THIS EVENING WITH DAMAGING WIND AND LARGE HAIL THE
MAIN THREATS. SOME THUNDERSTORMS TONIGHT MAY EVEN CONTAIN HEAVY
RAINFALL...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER THE MAJORITY OF
THE OUTLOOK AREA THROUGH LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH SATURDAY.

NEZ011-012-016>018-030>032-042-251145-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
432 PM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGHT.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT MAY BE ACCOMPANIED
BY GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER THE MAJORITY OF
THE OUTLOOK AREA THROUGH LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.

In the hours before

Special weather statement, Jul 24, 5:39 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
639 PM CDT FRI JUL 24 2015

NEZ066>068-078-088>092-250030-
JEFFERSON NE-NEMAHA NE-JOHNSON NE-CASS NE-GAGE NE-LANCASTER NE-
SALINE NE-PAWNEE NE-OTOE NE-
639 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...EASTERN
JEFFERSON...SOUTHWESTERN CASS...NORTHWESTERN JOHNSON...NORTHWESTERN
NEMAHA...GAGE...SOUTHEASTERN LANCASTER...NORTHWESTERN PAWNEE AND
WESTERN OTOE COUNTIES UNTIL 730 PM CDT...

AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BENNET TO 6 MILES
SOUTHEAST OF WESTERN...AND MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...SYRACUSE...WILBER...HICKMAN...WYMORE...BENNET...FIRTH...
PALMYRA...DE WITT...CORTLAND...STERLING...PLYMOUTH...BLUE SPRINGS...
COOK...UNADILLA...ODELL...DILLER...PANAMA...TALMAGE AND CLATONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

IF ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4000 9692 4031 9724 4079 9646 4057 9595
      4000 9683
TIME...MOT...LOC 2338Z 311DEG 19KT 4074 9648 4032 9712

DEE
Special weather statement, Jul 24, 5:54 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT FRI JUL 24 2015

IAZ079-090-NEZ053-067-068-250030-
FREMONT IA-MILLS IA-CASS NE-OTOE NE-SARPY NE-
654 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS...NORTHWESTERN
FREMONT...CASS...NORTHWESTERN OTOE AND SOUTHWESTERN SARPY COUNTIES
UNTIL 730 PM CDT...

AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MURDOCK TO NEAR
PALMYRA...AND MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...WEEPING WATER...ELMWOOD...MURRAY...AVOCA...UNION...
NEHAWKA...DUNBAR...MANLEY...OTOE...LOUISVILLE STATE RECREATION AREA
AND CAMP CATRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4092 9579 4058 9596 4078 9642 4101 9619
TIME...MOT...LOC 2354Z 302DEG 13KT 4096 9623 4078 9638

DEE
Special weather statement, Jul 24, 6:37 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT FRI JUL 24 2015

IAZ090-NEZ067-068-089>092-250100-
FREMONT IA-NEMAHA NE-JOHNSON NE-CASS NE-GAGE NE-PAWNEE NE-OTOE NE-
737 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FREMONT...SOUTHEASTERN
CASS...JOHNSON...NORTHWESTERN NEMAHA...SOUTHEASTERN GAGE...WESTERN
PAWNEE AND OTOE COUNTIES UNTIL 800 PM CDT...

AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEHAWKA TO 6 MILES
SOUTHEAST OF BEATRICE...AND MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...SYRACUSE...TECUMSEH...WYMORE...SIDNEY...STERLING...
BLUE SPRINGS...JOHNSON...COOK...UNADILLA...AVOCA...TALMAGE...UNION...
NEHAWKA...LORTON...THURMAN...DUNBAR...OTOE...FILLEY AND BARNESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4020 9674 4092 9604 4081 9552 4001 9640
      4000 9655
TIME...MOT...LOC 0036Z 311DEG 28KT 4084 9602 4023 9663

DEE
Special weather statement, Jul 24, 6:42 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT FRI JUL 24 2015

IAZ069-079-080-090-091-NEZ053-067-250115-
FREMONT IA-PAGE IA-MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-CASS NE-
SARPY NE-
742 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE...WESTERN
MONTGOMERY...MILLS...NORTHWESTERN PAGE...NORTHEASTERN FREMONT...
NORTHEASTERN CASS AND EAST CENTRAL SARPY COUNTIES UNTIL 815 PM CDT...

AT 741 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAKLAND TO NEAR
MURRAY...AND MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLATTSMOUTH...RED OAK...GLENWOOD...OAKLAND...MALVERN...TREYNOR...
CARSON...PACIFIC JUNCTION...MURRAY...EMERSON...ELLIOTT...MACEDONIA...
TABOR...SILVER CITY...HANCOCK...HENDERSON...RANDOLPH...HASTINGS...
GRANT AND IMOGENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4081 9549 4094 9605 4145 9538 4139 9515
      4116 9515 4116 9496
TIME...MOT...LOC 0041Z 296DEG 20KT 4138 9539 4093 9601

DEE

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
July 24, 6:42 PM CST
Where
Mills County, Pacific Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.800

A trained spotter estimated wind gusts to 60 mph.

Thunderstorm Wind, Page

When
July 25, 1:05 AM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.760, -95.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581061, 581062.